Tornadoes · United States · Kansas · 2009
EF0 tornado, Norwich, Kansas, March 7, 2009
This EF0 tornado ran 0.7 miles across Kingman County on March 7, 2009, touching down at 8:10 PM CST and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 7, 2009
- Touchdown
- 8:10 PM CST (02:10 UTC)
- Lifted
- 8:12 PM CST (02:12 UTC)
- On the ground
- 2 minutes
- Path length
- 0.7 miles (1.1 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Kingman County
- Touchdown point
- 37.470, -97.830
- Lift-off point
- 37.472, -97.818
- Record number
- 0903072010-01
What the Weather Service recorded
The interaction of a quasistationary front and a dryline lead to discrete supercells developing across portions of Central and South Central Kansas during the late afternoon and evening hours of March 7th, 2009. Brief tornado touchdowns occured just to the south of Hutchinson with the supercells along with hail up to golfball size.
A brief tornado touchdown occured in open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 20:32 UTC and running to 03:53 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:32 UTC | 03:53 UTC | Severe Thunderstorm Watch | ICT |
| 23:48 UTC | 00:30 UTC | Severe Thunderstorm Warning | ICT |
| 00:23 UTC | 01:00 UTC | Tornado Warning | ICT |
| 01:12 UTC | 01:45 UTC | Tornado Warning | ICT |
| 01:42 UTC | 02:07 UTC | Tornado Warning | ICT |
| 03:53 UTC | 06:44 UTC | Severe Thunderstorm Watch | ICT |
| 05:11 UTC | 05:30 UTC | Severe Thunderstorm Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Mar 7, 6:14 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Mar 7, 6:14 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 614 PM CST SAT MAR 7 2009 .UPDATE... MESOSCALE UPDATE... KICT/TICH RADARS SHOWING WELL DEFINED OUTFLOW FROM EARLIER STORMS LOOPING FROM E OF EWK-NORTHWEST SEDGWICK COUNTY TO CENTRAL KINGMAN COUNTY. LATEST RUC SUGGEST SURFACE FRONT WILL CONTINUE A SLOW TREK TO THE SOUTHEAST THIS EVENING. WITH FRONT MOVING AND THE RAPID CELL MOVEMENT...COMBO SHOULD LIMIT FLOODING THREAT FROM TRAINING ECHOES. CURRENT EVOLUTION SUGGEST SEVERE HAIL WILL LIKELY REQUIRE AT LEAST SOME MID LEVEL ROTATION TO AVOID MELTING ON WAY TO THE GROUND. SUSPECT TORNADO THREAT MAY NOW BE LIMITED UNLESS STORMS DEVIATE ENOUGH TO INTERSECT OUTFLOW BOUNDARY OR ELSE DEVELOP IN WARM SECTOR WITH BACKED SURFACE FLOW. -HOWERTON && .PREV DISCUSSION... /ISSUED 550 PM CST SAT MAR 7 2009/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE TIMING OF THE FRONTAL PASSAGE AND THUNDERSTORM CHANCES. LATEST RADAR LOOP WAS SHOWING THE THUNDERSTORMS CONTINUING TO DEVELOP ALONG AND NEAR THE FRONTAL BOUNDARY DRAPED FROM MEDICINE LODGE TO NEAR MARION. THESE THUNDERSTORMS ARE CONTINUING TO MOVE NORTHEAST FAIRLY RAPIDLY AROUND 40 MPH. A FEW OF THE STORMS WERE PRODUCING LARGE HAIL AND DAMAGING WINDS WITH THE STRONGEST STORMS IN MARION AND CHASE COUNTIES. THESE STORMS COULD AFFECT THE WICHITA TAF SITE DURING THE NEXT COUPLE OF HOURS. WE MAY PUT A TEMPO GROUP AT ICT TAF SITE TO ACCOUNT FOR THE STORMS OUT WEST SHORTLY. MEANWHILE...THE COLD FRONT WILL CONTINUE SLIDE SOUTHEAST THROUGH THE AREA WITH CEILINGS DROPPING INTO THE IFR CATEGORY (800-1000FT) A COUPLE OF HOURS AFTER ITS PASSAGE. COX PREV DISCUSSION... /ISSUED 322 PM CST SAT MAR 7 2009/ DISCUSSION... TONIGHT: FRONT AND SEVERE WEATHER POTENTIAL THE MAIN CONCERN THIS EVENING. IMPRESSIVE SHEAR...WHICH SHOULD MAKE UP FOR MODEST INSTABILITY. SUSPECT PRIMARY THREAT WILL BE HAIL EARLY ON WITH THE MORE DISCRETE/ROTATING CELLS. LESS OPTIMISTIC ABOUT SEVERE CHANCES LATER ON. WITH WIDESPREAD DIFFLUENCE AND UPPER FLOW MORE PARALLEL TO FRONT...SUSPECT STORMS WILL GO LINEAR THEN TURN INTO AREA AS THEY PROGRESS EWD. ADJUSTED HOURLY TEMPERATURES TO REFLECT COLD AIR ADVECTION ALREADY EVIDENT IN NEBRASKA AND INCREASING DEW POINTS AND BRISK WINDS AHEAD OF FRONT IN SOUTHEAST KS THIS EVENING. SUN: RELATIVELY QUIET DAY IN STORE WITH DRIER AIR BEHIND FRONT. SOME INCREASE IN CIRRUS ACROSS THE SOUTH DURING THE AFTERNOON...BUT NO SIGNIFICANT IMPACT ON MAXES ANTICIPATED. SUN NIGHT-MON: LAST COUPLE OF MODEL RUNS HAVE STARTED A TREND FOR MORE RAPID RETURN OF LOW LEVEL MOISTURE. THIS WILL RESULT IN MORE CLOUDS/ WARMER MINIMUMS NEAR THE OK BORDER SUN NIGHT. TEMPERATURES ALSO WILL BE TRICKY ON MON WITH FAIRLY WARM TEMPERATURES ALOFT BUT A SIGNIFICANT AMOUNT OF CLOUDS EAST OF I-35 THROUGHOUT THE DAY. GIVEN MAGNITUDE OF MOISTURE RETURN...SMALL PROBABILITY OF PRECIPITATION APPEAR JUSTIFIED FOR SOUTHEAST KS. MOISTURE CONTINUES TO SURGE NORTH MON NIGHT AND HAVE KEPT PROBABILITY OF PRECIPITATION GOING AND RAISED MINIMUMS SUN NIGHT AS WELL. TUE: OUTSIDE CHANCE PRECIPITATION COULD STILL BE ONGOING AT 1200 UTC IN EXTREME SOUTHEAST KS...BUT CHANCES SHOULD QUICKLY WANE DURING THE MORNING. TEMPERATURES EXTREMELY TRICKY WITH GLOBAL FORECAST SYSTEM MODEL/EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL OUT OF PHASE WITH EACH OTHER AND FLIP-FLOPPING FROM RUN TO RUN. CURRENTLY THE EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL IS NOW COLDER WITH FRONT PUSHING THROUGH CENTRAL KS AT THE ONSET...WITH GLOBAL FORECAST SYSTEM MODEL LAGGING SEVERAL HOURS BEHIND. POTENTIAL FOR QUASI-STEADY OR FALLING TEMPERATURES IN CENTRAL KS. IF COLD AIR IS SHUNTED MORE EAST THAN SOUTH...TEMPERATURES COULD SOAR IN THE DRY/DOWNSLOPE REGIME. LARGE POTENTIAL FOR SIGNIFICANT TEMPERATURE ERRORS THIS PERIOD. -HOWERTON WEDNESDAY-THURSDAY: THE GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT IN A COOL DOWN FOR THE REMAINDER OF THE WEEK AS THE CANADIAN HIGH PRESSURE SETTLES INTO THE AREA. WHILE EARLIER SOLUTIONS OF THE ECMWF WERE BRINGING PRECIPITATION INTO THE CWA...THE 12Z SOLUTION HAS TRENDED TOWARD THE GFS...KEEPING THE CHANCES OF PRECIPITATION SOUTH OF THE KANSAS/OKLAHOMA STATE LINE. THE GFS HAS MAINTAINED A FAIRLY STEADY SOLUTION THROUGHOUT THE PREVIOUS FEW RUNS...SO HAVE KEPT POPS OUT OF THE AREA AT THIS TIME. BOTH MODELS ARE ALSO INCREASING THE STRENGTH OF THE CANADIAN HIGH...AND ITS EXPANSE SOUTHWARD IS PUSHING TEMPS DOWN...FORECAST REFLECTS THIS WITH COOLER TEMPS FOR WEDNESDAY THROUGH THURSDAY. FRIDAY-SATURDAY: WHILE THE MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT FOR MID-WEEK...THEY DO NOT CONTINUE THAT TREND FOR THE END OF THE WEEK. THE GFS AND ECMWF ARE SO DIFFERENT AT THIS POINT...THAT DECIDED TO GO WITH HPC FOR THE PERIOD. TEMPS REMAIN NEAR NORMALS... WITH NO SERIOUS CHANCES OF PRECIPITATION AT THIS POINT IN TIME. BILLINGS AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A WARM FRONT THAT STRETCHES FROM NEAR KGBD TO KSLN WILL SLOWLY MOVE SOUTHEASTWARD AS A COLD FRONT LATER TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON...HOWEVER LOCATION OF INITIATION WILL DEPEND WHERE THE FRONT IS AT THE TIME. KCNU HAS THE BEST CHANCE FOR THUNDERSTORMS...AND WITH GREATER UNCERTAINTY AT KHUT AND KICT WILL KEEP VCTS RATHER THAN TSRA...AND ONLY CB MENTIONED AT KSLN. SKIES WILL BECOME CLEAR SUNDAY MORNING. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 41 63 45 69 / 50 10 0 10 HUTCHINSON 37 62 42 71 / 40 10 0 10 NEWTON 38 61 41 67 / 50 10 0 10 ELDORADO 42 62 42 67 / 50 10 0 10 WINFIELD-KWLD 46 64 48 71 / 40 10 0 20 RUSSELL 31 61 35 70 / 20 10 0 10 GREAT BEND 33 62 38 70 / 20 10 0 10 SALINA 36 61 41 69 / 30 10 0 10 MCPHERSON 37 61 41 69 / 30 10 0 10 COFFEYVILLE 54 64 44 69 / 60 10 0 30 CHANUTE 50 61 41 67 / 60 10 0 30 IOLA 48 60 40 67 / 60 10 0 30 PARSONS-KPPF 52 63 43 68 / 60 10 0 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 7, 4:21 PM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 421 PM CST SAT MAR 7 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 421 PM CST SAT MAR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS MOST OF SOUTH CENTRAL AND PARTS OF SOUTHEAST KANSAS THIS EVENING INTO TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL GENERALLY BE LOCATED SOUTH AND EAST OF A LINE FROM HILLSBORO TO HUTCHINSON TO ANTHONY. THE MAIN THREAT WILL BE UP TO GOLFBALL SIZED HAIL AND ISOLATED DAMAGING WIND GUSTS TO 60 MPH. AN ISOLATED TORNADO WILL BE POSSIBLE EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM MONDAY THROUGH TUESDAY FOR AREAS EAST OF THE KANSAS TURNPIKE. FIRE DANGER WILL BE HIGH TO VERY HIGH OVER THE ENTIRE AREA FROM MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Special weather statement, Mar 7, 7:01 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 701 PM CST SAT MAR 7 2009 KSZ082-091-080145- HARPER-KINGMAN- 701 PM CST SAT MAR 7 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHERN HARPER AND KINGMAN COUNTIES... AT 659 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF SHARON...OR 14 MILES EAST OF MEDICINE LODGE...AND MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL...AND WINDS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Local storm report, Mar 7, 7:25 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CST SAT MAR 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TORNADO 2 N ATTICA 37.27N 98.23W
03/07/2009 HARPER KS STORM CHASER
&&
RECLocal storm report, Mar 7, 7:26 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
726 PM CST SAT MAR 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL COLWICH 37.78N 97.54W
03/07/2009 E0.75 INCH SEDGWICK KS LAW ENFORCEMENT
&&
RECSpecial weather statement, Mar 7, 7:59 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 759 PM CST SAT MAR 7 2009 KSZ067-080230- RENO- 759 PM CST SAT MAR 7 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RENO COUNTY... AT 754 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF ARLINGTON...OR 19 MILES NORTHWEST OF KINGMAN...AND MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Local storm report, Mar 7, 8:00 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CST SAT MAR 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 1 S WHITEWATER 37.95N 97.15W
03/07/2009 E1.75 INCH HARVEY KS LAW ENFORCEMENT
&&
RECLocal storm report, Mar 7, 8:07 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
807 PM CST SAT MAR 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL POTWIN 37.94N 97.02W
03/07/2009 E1.75 INCH BUTLER KS EMERGENCY MNGR
&&
HOWERTONThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lamont, OK (KLMN), 00:00Z
2.2 hours before the tornado, 99 km from the path. March 8, 2009.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -86 J/kg
- Surface CAPE
- 684 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 7.0 K/km
Lamont, OK (KLMN), 12:00Z
9.8 hours after it, 99 km from the path. March 8, 2009.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -59880 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.3 K/km
The surface observations
Wichita (ICT), 40 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:53 UTC | 68 | 54 | 230° 8 kt | 16 | 1005.1 | |
| 01:39 UTC | 62.6 | 53.6 | 320° 12 kt | 1005.8 | TS | |
| 01:45 UTC | 60.8 | 51.8 | 330° 9 kt | 1005.4 | TS | |
| 01:53 UTC | 61 | 53 | 350° 7 kt | 1005.1 | TS | |
| 02:53 UTC | 60 | 53 | 110° 8 kt | 1004.1 | ||
| 03:44 UTC | 55.4 | 51.8 | 330° 22 kt | 29 | 1004.1 | TS |
| 03:53 UTC | 53 | 49 | 350° 10 kt | 15 | 1004.4 | TS BR |
| 04:09 UTC | 53.6 | 48.2 | 360° 6 kt | 1004.4 | BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Wichita radar (KICT), 39 km away, was scanning. The volume nearest the touchdown began at 02:08 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:09 UTC | HAIL 0.5 | 5 W Kingman | Kingman, KS | 1 INCH THICK ON HIGHWAY 54. CARS WERE SLIDING ON HIGHWAY. |
| 00:16 UTC | HAIL 0.75 | 8 Ne Medicine Lodge | Barber, KS | |
| 00:20 UTC | HAIL 0.75 | 9 Ne Medicine Lodge | Barber, KS | |
| 00:25 UTC | HAIL 0.75 | 11 Ne Medicine Lodge | Kingman, KS | |
| 00:25 UTC | HAIL 0.75 | 6 Se Isabel | Barber, KS | |
| 01:08 UTC | HAIL 1 | 1 S Cheney | Sedgwick, KS | |
| 01:08 UTC | HAIL 1 | 2 S Cheney | Sedgwick, KS | |
| 01:19 UTC | HAIL 0.75 | Colwich | Sedgwick, KS | |
| 01:21 UTC | TORNADO | 2 N Attica | Harper, KS | |
| 01:30 UTC | TORNADO | 5 Ne Attica | Harper, KS | BRIEF TOUCHDOWN WITH SMALL DEBRIS CLOUD. CORRECTED TIME AND LOCATION. |
| 02:08 UTC | HAIL 1 | Cheney | Sedgwick, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of March 7, 2009
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 7 | 4:13 PM CST | EF0 | Reno, KS | 1.3 | 75 | |||
| March 7 | 4:28 PM CST | EF0 | Reno, KS | 0.8 | 75 | |||
| March 7 | 4:36 PM CST | EF0 | Reno, KS | 0.5 | 75 | |||
| March 7 | 5:15 PM CST | EF0 | Harvey, KS | 0.5 | 75 | |||
| March 7 | 6:18 PM CST | EF0 | Barber, KS | 0.0 | 20 | |||
| March 7 | 7:21 PM CST | EF0 | Harper, KS | 0.5 | 75 | |||
| March 7 | 7:30 PM CST | EF0 | Harper, KS | 0.5 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.